Life-Threatening Everolimus-Associated Pneumonitis: A Case Report and a Review of the Literature.

Author: 

Almeida F, Amorim S, Sarmento A, Santos L
Transplant Proc. 2018 Apr;50(3):933-938.

Abstract: 

INTRODUCTION: Noninfective pneumonitis is a class-related effect within mammalian target of rapamycin (mTOR) inhibitors, including everolimus, and can occasionally be severe. CASE REPORT: A 62-year-old man, medicated with everolimus due to a heart transplantation 17 years previously and with chronic kidney disease, was admitted to the intensive care unit (ICU) with acute respiratory failure, cardiovascular shock, and impaired renal function requiring dialysis. Computed tomography (CT) scan revealed right upper lobe consolidation. Extensive microbiological workup, autoimmune testing, and cytology were negative and echocardiography showed preserved heart function. Everolimus levels were normal (5.7-6.1 ng/mL) and the drug was suspended at day 9. The patient was difficult to ventilate and responded poorly to broad-spectrum antibiotic and antifungal therapy. On day 25, CT scan and bronchoscopy revealed left-sided alveolar hemorrhage, and corticosteroid pulses were performed. The patient gradually improved. After discharge and 6 months of follow-up, clinical recovery was complete and chest imaging substantially improved. DISCUSSION: Pneumonitis occurs in up to 4.3% of transplant recipients using everolimus for immunosuppression. Despite usually presenting as a mild and self-limited disease, severe cases have been described. Alveolar hemorrhage can occur and is associated with poor outcome. Everolimus levels do not seem to accurately predict toxicity. Corticosteroid therapy has been used with success in severe disease. We review the pathophysiological, clinical, and management-related aspects of this entity with emphasis on its potential severity. CONCLUSION: Our case was a rare occurrence of severe life-threatening pulmonary disease related to everolimus. Awareness of the potential severity of this entity is important for the management of patients using mTOR inhibitors.